3 Medications That May Damage Your Gums
If you've ever worn braces, you may have experienced inflammation or pain in your gums. While this is common and considered normal during the first weeks of orthodontic treatment, persistent swelling or severe pain warrants a visit to your orthodontist. In the absence of other causes, the source of your gum problems may be related to your medications. Tell your orthodontist if you take any of the following medications:
Anti-seizure drugs such as phenytoin can lead to a condition known as gingival overgrowth, which causes inflammation and gum enlargement. This can be especially problematic for people who wear braces. Gum tissue can become so inflamed that it can grow in between the spaces of the teeth and under the brackets of the braces, leading to injury and infection.
If you take medication to prevent seizures and develop problems with your gums, talk to your doctor about decreasing the dosage. This can sometimes stop the progression of overgrowth and may even reverse existing inflammation. If your gums become infected or injured, you may need antibiotics to reduce the risk for jaw bone destruction related to this condition.
Antihistamines are commonly taken to relieve allergy symptoms such as a runny nose, watery eyes, and sneezing. These drugs are extremely dehydrating and can cause significant oral dryness. When that happens, the surface of your gums can become swollen and develop small cracks and cuts. Braces can aggravate already-irritated gum tissue, paving the way for pain, swelling, and infection.
If you take antihistamines, drink plenty of non-caffeinated beverages to prevent dehydration and oral dryness. If this fails to improve the condition of your gums, your dentist can recommend a moisturizing oral rinse that contains special lubricating enzymes to help promote gingival health.
Blood Pressure Medications
Blood pressure medications known as beta blockers can also wreak havoc on your gums. Like antihistamines, beta blockers can make your mouth dry, and they can also cause bleeding gums. These medications decrease platelet aggregation, and when this occurs, your blood may become thinner. Other medications that decrease platelet aggregation include aspirin.
If your gums bleed as a result of taking beta blockers, never abruptly stop taking them. Doing so may cause a dangerous heart condition known as an arrhythmia. To reduce the incidence of bleeding gums, your physician may be able to lower the dosage or recommend a different class of drugs to lower your blood pressure.
If you notice any of the above symptoms while taking medications, let your orthodontist know. When your medications are monitored and managed by both your physician and dentist, complications such as gum injury and prolonged oral bleeding are less likely to occur.
For more information, contact Cobbe Dental & Orthodontics or a similar organization.